Toxic epidermal necrolysis versus staphylococcal scalded skin syndrome: A diagnostic confusion in a 2‑year‑old child with ceftriaxone therapy

Krishna, Vybhava and Holla, Sadhana N and Sunny, Sweenly V and Hebbar, Shrikiran (2018) Toxic epidermal necrolysis versus staphylococcal scalded skin syndrome: A diagnostic confusion in a 2‑year‑old child with ceftriaxone therapy. Journal of Pharmacology and Pharmacotherapeutics, 9 (1). pp. 46-48. ISSN 0976-500X

[img] PDF
RMS - 00004939.pdf - Published Version
Restricted to Registered users only

Download (4MB) | Request a copy

Abstract

Toxic epidermal necrolysis (TEN) is a rare, but serious condition characterized by widespread death of epidermis involving skin and mucous membrane. Ceftriaxone‑induced TEN in the pediatric age group is rare. Hereby, we present a child of 2 years, who was treated for food poisoning with ceftriaxone, amikacin, and ranitidine. The child developed generalized rash and hyperpigmentation with mucosal involvement. A diagnosis of staphylococcal scalded skin syndrome (SSSS) was considered initially, and ceftriaxone was advised to continue. Since the lesions aggravated and therapy was ineffective, ceftriaxone was discontinued. A diagnosis of ceftriaxone‑induced TEN was made and treated symptomatically. The patient was discharged with complete recovery. Naranjo’s algorithm showed a possible relationship with the adverse event. Ceftriaxone is generally considered safe in the pediatric population but still needs a watchful eye on the development of TEN as it closely resembles SSSS.

Item Type: Article
Uncontrolled Keywords: Ceftriaxone; Naranjo’s algorithm; Toxic epidermal necrolysis.
Subjects: Medicine > KMC Manipal > Paediatrics
Medicine > KMC Manipal > Pharmacology
Depositing User: KMC Library
Date Deposited: 06 Sep 2018 05:47
Last Modified: 06 Sep 2018 05:47
URI: http://eprints.manipal.edu/id/eprint/151934

Actions (login required)

View Item View Item